Why did the FDA issue a fecal transplant warning?

Ask the doctors

Q. I heard that the FDA recently issued a warning related to a specific treatment for Clostridium difficile infections. Can you explain what this warning is about?

A. The FDA issued a warning in June aimed at health care providers who are using fecal transplants to treat Clostridium difficile (C. difficile) infections that have not responded to traditional treatments, such as antibiotics. Doctors perform fecal transplants (which are still considered investigational by the FDA) by introducing stool from a healthy donor into the gastrointestinal tract of the person infected with C. difficile. The introduction of healthful bacteria can sometimes treat the infection, which typically inflames the colon causing symptoms such as severe diarrhea, cramps, and fever. The FDA issued its warning after two immunocompromised adults developed infections from an antibiotic-resistant strain of Escherichia coli (E. coli) following transplants from stool contaminated with the bacteria. Both people got transplants from the same donor. One of the two people died following the infection. To prevent similar problems in the future, the FDA now recommends that doctors performing these transplants follow some new safety measures, including the following:

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »